Thunderstorm Wind, Fulton
- When
- December 28, 9:00 AM CST to 9:05 AM CST
- Where
- Fulton County, Fairview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.630, -90.170
Power lines were blown down.
An unseasonably warm and humid airmass was in place across central Illinois during the morning of December 28th characterized by temperatures and dewpoints in the lower 60s. As a 1000mb low over southeast Iowa and its associated cold front began pushing eastward, a cluster of severe thunderstorms developed west of the Illinois River across Fulton County, then tracked eastward across portions of…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An unseasonably warm and humid airmass was in place across central Illinois during the morning of December 28th characterized by temperatures and dewpoints in the lower 60s. As a 1000mb low over southeast Iowa and its associated cold front began pushing eastward, a cluster of severe thunderstorms developed west of the Illinois River across Fulton County, then tracked eastward across portions of Tazewell and Woodford counties before eventually weakening. This cluster of storms produced an EF-1 tornado south of Groveland in Tazewell County, as well as scattered reports of wind damage and hail up to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 28, 5:27 AM CST, 3 hours 33 minutes earlier. Its key messages:
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 527 AM CST Sun Dec 28 2025 .KEY MESSAGES... - Scattered showers and thunderstorms will shift east across the area this morning. There is a level 1 of 5 (marginal) risk for damaging winds and an isolated tornado with a line of storms near and east of I-55 between 1 and 6pm. - Expect an abrupt return to winter behind the cold front this evening, with wind chills dropping below 0 by early tomorrow morning. This rapid plunge in temperatures may result in a flash freeze (icy conditions) on untreated sidewalks and roadways. - Strong west-northwest winds gusting up to 50 mph this evening into tomorrow will make for difficult travel conditions for high profile vehicles. A wind advisory is in effect from 21z this afternoon to 00z Tuesday north of a Schuyler to Coles county line, potentially resulting in downed tree branches and localized power outages. && .DISCUSSION... Issued at 252 AM CST Sun Dec 28 2025 The deepening low pressure system is currently over Kansas. This low will continue to move east/northeast this morning with a warm front that is drifting northward over central IL. Very low stratus and a heavy drizzle had been affecting central and southeastern IL thus far, as a surge of moisture is pulled northward from the Gulf. Patchy dense fog is possible from now until sunrise. Visibilities have been improving as showery activity has increased this morning. Highs today will be in the Thunderstorms associated with the warm front will start to move through north of I-72 between 10-12z this morning. Near severe hail is possible this morning with these storms. Forecast soundings show that these storms may be elevated, limiting the other severe risks. MUCAPE values of 800-1000 J/kg and effective bulk shear of 50-60 knots. There could be an isolated spinning storm this morning. While very low, a non-zero risk for a tornado this morning exists. The cold front will move through the state from west to east this afternoon. SPC has maintained a marginal risk for severe weather (level 1 of 5) with a focus on 2% risk of tornadoes and 5% risk of damaging winds today. The HRRR and NAMNest are showing a few areas of updraft helicity tracks near where the low moves through. This is looking like a high shear, low CAPE situation. CAMs are depicting 600-800 J/kg MUCAPE with 60-70 knots of 0-6km wind shear. Hodographs are curvy, supporting supercellular development, but with the storms decently anchored to the front, QLCS is looking more likely. With that said, there could be embedded suppercell-like structures within the line. Timing for the QLCS looks to be around 19z in the west to exiting the southeast by 00z. Behind the front, the pressure gradient will tighten significantly. West-northwest winds increase dramatically with gusts as high as 55 mph at times. A wind advisory is in effect from 21z this afternoon to 00z Tuesday north of a Schuyler to Coles county line. This will cause issues for those traveling along north-south oriented roadways (ie I-55, I-57, etc). Another important item to note with the passage of the front, is the plummeting temperatures. Temperatures are going to drop 30 degrees within 3-4 hours, going from mid 60s to below 32 degrees. There is a risk of a flash freeze on untreated surfaces with this big of a change in such short of time. The only limiting factor to if flash freeze occurs is if the very strong winds are able to dry out the untreated surfaces quick enough. The strong winds mixed with the below freezing temperatures is the perfect combination to get bitter wind chills. Lows tonight will be in the teens. Tomorrow morning will have wind chills below zero north of I-70 and in the single digits south of I-70. North of I-72, there is a 40-60% chance of wind chills below -8 degrees early tomorrow morning, off the HREF probabilities. Highs in the 20s tomorrow, with lows in the teens. Highs will generally be around the upper 20s to upper 30s into late next week, with lows ranging in the teens to upper 20s. Copple && .AVIATION... (For the 12z TAFs through 12z Monday Morning) Issued at 527 AM CST Sun Dec 28 2025 Thunderstorms and showers associated with the warm front will move across the northern sites (PIA/BMI/CMI) this morning. Southerly winds at 10 knots will shift out of the west-northwest behind a cold frontal passage, and will increase to 20-25 knots, gusting to 40 knots. These strong winds will last into tomorrow. PIA will have SHRA or VCSH through the morning, with visibilities between 4-6SM. A line of (potentially severe) thunderstorms will move through this afternoon from 19z to 00z. Visibilities could tank to 1SM inside a heavy shower/t'storm. LIFR ceilings will start out the period and will linger until the cold front passes this evening. Then improvement will be gradual through the night, but by 10z tomorrow morning, VFR conditions will grace us with its presence. Copple && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 3 PM this afternoon to noon CST Monday for ILZ027>031-036>038-040>048-053>057. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 608 AM CST Sun Dec 28 2025 ILZ027>031-036>038-040-041-291200- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason- 608 AM CST Sun Dec 28 2025 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Today and tonight. Isolated thunderstorms will continue this morning. Though severe weather is not expected, small is possible with the stronger storms. A second round of isolated storms is expected when a strong cold front moves through this afternoon. These storms could be strong to severe with damaging winds and isolated tornadoes as the main severe weather threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Behind the front, northwest winds will gust to 45-50 mph, along with temperatures becoming much colder. This will lead to wind chills falling into the single digits below zero early Monday morning for areas north of I-70. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between noon and 5 pm. ILZ042>057-061>063-066>068-071>073-291200- Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan- Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 608 AM CST Sun Dec 28 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Today and tonight. A strong cold front will move through the area this afternoon and bring a round of isolated thunderstorms. Some of these storms could be strong to severe with damaging winds and isolated tornadoes as the main severe weather threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Behind the front, northwest winds will gust to 40-50 mph, along with temperatures becoming much colder. This will lead to wind chills falling into the single digits below zero early Monday morning for areas north of I-70. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between noon and 6 pm. Auten
Special Weather Statement
National Weather Service Lincoln IL
817 AM CST Sun Dec 28 2025
ILZ036-040-281445-
Schuyler-Fulton-
817 AM CST Sun Dec 28 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL FULTON AND
NORTHWESTERN SCHUYLER COUNTIES THROUGH 845 AM CST...
At 817 AM CST, Doppler radar was tracking a strong thunderstorm over
Augusta, or 16 miles southeast of Carthage, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Littleton, Huntsville, Camden, Doddsville, Ray, and Weinberg King
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4029 9091 4028 9045 4061 9044 4014 9045
4012 9091
TIME...MOT...LOC 1417Z 250DEG 46KT 4025 9091
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
25The Lincoln radar (KILX), 88 km away, was scanning. The volume nearest the first event began at 14:58 UTC.
5 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Power lines were blown down.
Power lines were blown down.
Power lines were blown down.
A tornado touched down along Allentown Road about 3 miles south-southwest of Groveland at 9:27 AM CST. The tornado tracked eastward along Allentown Road, destroying two outbuildings and snapping numerous trees. It also broke 8 power poles along Springfield Road north of its intersection with Allentown Road and caused minor roof damage further east before dissipating 2 miles south-southeast of Groveland at 9:32 AM CST.
Tree branches and power lines were blown down, causing a power outage in town.
Several power poles were snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyThe tornado archive for Illinois, 2025Warnings in Illinois, December 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1305592, 1305590, 1305593, 1305594, 1305597, 1305595, 1305596, 1305591.